Kansas, 2008

Hail and Damaging Winds in Kansas, April 7 to 8, 2008

April 7 to 8, 2008 · NWS ICT · 13 events in 8 counties and zones

A potent early Spring storm system brought severe weather to South Central Kansas the evening of April 7th into the early morning hours of April 8th. A few storms brought small hail to parts of Southeast Kansas during the day but it was a series intense bow echoes that caused extensive straight-line wind damage Sedgwick, Harvey and especially Butler and Greenwood Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$660,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A potent early Spring storm system brought severe weather to South Central Kansas the evening of April 7th into the early morning hours of April 8th. A few storms brought small hail to parts of Southeast Kansas during the day but it was a series intense bow echoes that caused extensive straight-line wind damage Sedgwick, Harvey and especially Butler and Greenwood Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 7, 2:38 PM CST, 17 minutes earlier.

Area forecast discussion, Apr 7, 2:38 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT MON APR 7 2008

.DISCUSSION...
THE MAIN FORECAST CONCERNS WILL DEAL WITH POSSIBLE SEVERE WEATHER
CHANCES FOR TONIGHT AND NEXT ROUND OF PRECIPITATION FOR WEDNESDAY
AFTERNOON INTO THURSDAY.

TONIGHT:
FRONTAL BOUNDARY EXTENDED FROM SOUTHWEST OKLAHOMA INTO SOUTHERN
MISSOURI....WITH SURFACE HIGH PRESSURE OVER NEBRASKA. THIS RESULTED
IN EASTERLY FLOW GIVING GOOD UPSLOPE CONDITIONS OVER THE FORECAST
AREA. CURRENTLY...SCATTERED AREAS OF ELEVATED SHOWERS AND ISOLATED
THUNDERSTORMS ALREADY OCCURRING. OVERNIGHT THE FRONTAL BOUNDARY WILL
DRIFT NORTHWARD AND CONTINUE TO BE THE FOCUS FOR THUNDERSTORM
ACTIVITY. SPC HAS INCLUDED MOST OF SOUTH CENTRAL AND SOUTHEAST
KANSAS IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS. THE BEST
CHANCE FOR THIS TO OCCUR SHOULD BE AFTER 11:00 PM AND THE MAIN
THREAT WILL BE HAIL MAINLY EAST OF THE TURNPIKE WHERE THE LOW LEVEL
JET WILL ENHANCE THE LIFT ALONG THE FRONTAL BOUNDARY. RAINFALL WILL
BE WIDESPREAD THROUGH THE AREA.

TUESDAY:
AT 12Z A FRONTAL BOUNDARY SHOULD EXTEND FROM CENTRAL OKLAHOMA...
ACROSS SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI. THE BEST CHANCES
FOR PRECIPITATION WILL BE IN THE VICINITY OF THIS BOUNDARY. ALONG
AND TO THE NORTH OF THIS BOUNDARY. THE BOUNDARY WILL MOVE SLOWLY TO
THE EAST THROUGH THE DAY. CHANCES OF RAIN ARE EXPECTED TO END MAINLY
WEST OF I-135 BY NOON...THEN THROUGH SOUTHEAST KANSAS BY 2200Z.

WEDNESDAY:
COOLER BELOW CLIMO HIGH TEMPERATURES WILL BE IN STORE ON WEDNESDAY
AS SURFACE HIGH SETTLES OVER THE AREA. IT WILL BE A CHILLY START ON
WEDNESDAY WITH POSSIBLE FOG IN THE MORNING DUE TO EXPECTED MOIST
BOUNDARY LAYER AND DECOUPLED WINDS. CHANCES OF SHOWERS WILL BE
MOVING IN FROM THE SOUTHWEST DURING THE AFTERNOON AND INTO THE
EVENING HOURS AS THE NEXT SYSTEM MOVES IN.

THURSDAY THROUGH FRIDAY:
GFS MODEL HAS BEEN CONSISTENT WITH AN H5 TROF OVER THE ROCKY
MOUNTAIN REGION BY EARLY THURSDAY. AT THE SURFACE...A LOW PRESSURE
SYSTEM OVER EASTERN NEW MEXICO WITH A FRONTAL SYSTEM EXTENDING FROM
THE LOW...THROUGH EASTERN OKLAHOMA INTO MISSOURI. THE SURFACE LOW IS
PROGGED TO MOVE EAST INTO OKLAHOMA WITH THE FRONTAL BOUNDARY IN THE
VICINITY OF THE I-44 CORRIDOR. GREATEST CHANCES OF THUNDERSTORMS
WILL BE CONFINED TO SOUTHEAST KANSAS AND POINTS EASTWARD...WHERE WE
COULD SEE SOME SIGNIFICANT RAINFALL BEFORE THIS SYSTEM MOVES OUT.
REMAINDER OF THE FORECAST AREA...GOOD UPSLOPE CONDITIONS WITH
ABUNDANT LOW LEVEL MOISTURE...SO RAIN SHOWERS DEFINITELY A GOOD BET.

SATURDAY THROUGH MONDAY:
UPPER LEVEL LOW IS PROGGED TO BE CENTERED OVER MICHIGAN SATURDAY
WITH RIDGING OVER THE WESTERN U.S. AT THE SURFACE...HIGH PRESSURE
WILL DOMINATE THE CENTRAL U.S. RESULTING IN PLEASANT WEATHER DURING
THIS TIME PERIOD. WILL SEE A WARMING TREND EACH DAY AS THE H5 RIDGE
MOVES EASTWARD. HIGHS ON SATURDAY SHOULD BE IN THE MID 60S WARMING
INTO THE LOWER 70S BY MONDAY.

AVIATION...18Z TAF ISSUANCE
LATEST RADAR LOOP WAS SHOWING SOME ELEVATED SHOWERS AND ISOLATED
THUNDERSTORMS TRYING TO DEVELOP OVER SOUTH CENTRAL KANSAS. THIS IS
THE LEADING EDGE OF SOME MOISTURE TRANSPORT TAKING PLACE BETWEEN
300-305K. LATEST SURFACE ANALYSIS WAS SHOWING LOTS OF DRY AIR
STILL IN PLACE IN THE LOW LEVELS. THIS ACTIVITY ON RADAR WILL MOST
LIKELY RESULT IN SOME VIRGA. OTHERWISE...CEILINGS SHOULD BEGIN TO
LOWER THIS EVENING AS MORE MOISTURE CONTINUES TO PUMPED UP FROM
THE GULF. BEST THUNDERSTORM CHANCES STILL APPEAR TO BE TOWARDS
MIDNIGHT WITH CEILINGS DROPPING INTO THE IFR CATEGORY AS THE
NORTHERLY FLOW KICKS IN OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    45  55  36  57 /  90  50  10  40
HUTCHINSON      42  52  35  56 / 100  50  10  40
NEWTON          44  53  36  57 / 100  60  10  40
ELDORADO        47  55  37  58 / 100  70  10  30
WINFIELD-KWLD   48  57  37  58 /  80  60  10  40
RUSSELL         35  49  32  53 /  90  50  10  40
GREAT BEND      36  50  32  53 /  90  40  10  40
SALINA          39  49  33  55 / 100  50  10  30
MCPHERSON       41  51  34  55 / 100  50  10  40
COFFEYVILLE     53  60  39  64 /  90  70  10  30
CHANUTE         51  57  39  62 /  90  70  10  20
IOLA            50  56  39  62 /  90  80  10  20
PARSONS-KPPF    52  59  39  63 /  90  70  10  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ELDER/COX
Hazardous weather outlook, Apr 7, 2:54 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT MON APR 7 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
354 PM CDT MON APR 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A STRONG STORM SYSTEM WILL MOVE INTO THE REGION LATE TONIGHT. THUNDERSTORMS
ARE EXPECTED TO BECOME MORE NUMEROUS LATER TONIGHT AND INTENSIFY...
AS A LOW LEVEL JET PUMPS RICHER GULF MOISTURE INTO THE AREA. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING QUARTER TO GOLFBALL
SIZE HAIL...MAINLY FOR LOCATIONS ALONG AND EAST OF THE TURNPIKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL LINGER ACROSS THE AREA ON TUESDAY WITH STRONG
TO SEVERE STORMS POSSIBLE OVER SOUTHEAST KANSAS EARLY TUESDAY
MORNING...WITH LARGE HAIL BEING THE MAIN SEVERE WEATHER RISK.

MEANWHILE...ANOTHER STORM SYSTEM WILL DEVELOP AND AFFECT THE
CENTRAL PLAINS FOR WEDNESDAY THROUGH THURSDAY. THUNDERSTORMS WILL
BE POSSIBLE ONCE AGAIN...BUT SEVERE WEATHER CHANCES LOOK TO BE
LIMITED WITH THIS NEXT WEATHER SYSTEM. HOWEVER...SOME OF THE
STORMS COULD PRODUCE LOCALLY HEAVY RAIN THAT COULD RESULT IN
FLOODING. STAY TUNED FOR ADDITIONAL DETAILS OR UPDATES ON THIS
STORM SYSTEM.

FRIDAY AFTERNOON...STRONG NORTHWEST WINDS COMBINED WITH LOW
HUMIDITIES WILL PUT THE RANGELAND FIRE DANGER INTO THE HIGH
CATEGORY. OUTDOOR BURNING IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR TONIGHT ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS...AND COULD BE REQUIRED AGAIN OVER
SOUTHEAST KANSAS EARLY TUESDAY MORNING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Apr 7, 2:50 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT MON APR 7 2008

KSZ072-095-096-072115-
ALLEN-NEOSHO-WILSON-
350 PM CDT MON APR 7 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...NEOSHO AND WILSON COUNTIES...

AT 343 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FREDONIA...OR 27 MILES
SOUTHWEST OF CHANUTE...AND MOVING NORTHEAST AT 47 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

COX

The radar

The Wichita radar (KICT), 144 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Hail, Wilson

When
April 7, 2:55 PM CST
Where
Wilson County, Fredonia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.530, -95.820

Hail, Neosho

When
April 7, 3:44 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.670, -95.460

Pea to nickel size hail fell over the norther part of Neosho County.

Hail, Reno

When
April 7, 10:50 PM CST
Where
Reno County, 0.54 mi W of Partridge
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.970, -98.090

Pea to dime sized hail covered to ground.

Thunderstorm Wind, Sedgwick

When
April 7, 11:09 PM CST
Where
Sedgwick County, Mt Hope
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.870, -97.670

Thunderstorm Wind, Harvey

When
April 7, 11:13 PM CST to 11:40 PM CST
Where
Harvey County, 3 mi W of Halstead to 5 mi E of Newton Arpt
Measured
62 kt (71 mph) estimated gust
Property damage
$25,000
Reported by
AWOS
Coordinates
38.000, -97.575

A bow echo moved across Harvey County producing wind damage from west of Halstead to several miles east of Newton. The Newton Airport AWOS recorded a 71 mph wind gust. A semi truck was flipped on Interstate 135 just south of Newton.

Hail, Sedgwick

When
April 7, 11:27 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Hail, Sedgwick

When
April 7, 11:46 PM CST
Where
Sedgwick County, 3.5 mi N of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.820, -97.460

Thunderstorm Wind, Butler

When
April 8, 12:00 AM CST to 12:23 AM CST
Where
Butler County, 0.85 mi S of Potwin to 1.96 mi N of Cassoday
Measured
87 kt (100 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$600,000
Reported by
Law Enforcement
Coordinates
37.938, -97.019

An intense bow echo moved across northern Butler county producing widespread wind damage from the Potwin area through Cassoday. Seventy four very large high voltage H-poles were downed along with 130 power poles and a 300 ft cell phone tower also collapsed. Additionally, 3 semi trucks were blown off of the Kansas Turnpike which resulted in one injury. Several calves were also killed by flying debris near Cassoday.

Strong Wind, Butler

When
April 8, 12:00 AM CST to 12:23 AM CST
Where
Butler forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

A gust front moved through El Dorado causing some roof damage to the El Dorado Correctional Facility.

Thunderstorm Wind, Greenwood

When
April 8, 12:30 AM CST to 12:35 AM CST
Where
Greenwood County, 6 mi W of Thrall
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.020, -96.430

Several power poles were tilted over by severe thunderstorm winds.

Hail, Neosho

When
April 8, 12:37 AM CST
Where
Neosho County, 2.19 mi W of (Cnu)johnson Arpt Ch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.670, -95.520

Thunderstorm Wind, Butler

When
April 8, 12:47 AM CST
Where
Butler County, Rosalia
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
37.820, -96.620

The gust was measured by a Weather Lab Mesonet.

Hail, Harper

When
April 8, 1:08 AM CST
Where
Harper County, 0.88 mi SW of Harper
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.270, -98.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94271, 94272, 94275, 95653, 95651, 94276, 94277, 94299, 95643, 95644, 94278, 94310, 94279.